Tachycardia

About 3 weeks ago I was travelling internationally and lifting heavy objects and not sleeping, etc.

Pacemaker set at 71bpm and my heart rate jumped to 105 yet in sinus rhythm. I increased Sotalol from 80mg 2x day to 120 2x day.....and Metoprolol from 50 2x day to 75 in pm. Heart rate came down to 100-99 but no further.

Seems I'm stuck at 100-ish. EP is located in US and I'm in UK for next six months. I arranged an appt with Cardiologist but can't get appt for another three weeks.

I'm wondering if my pacemaker can be reset to reduce my heart rate. It's a Medtronic dual lead implanted in 2021 in the US.


9 Comments

Tachycardia

by Rch - 2023-04-29 02:52:06

Not knowing much about your bio, that you are on Sotalol means you are probably being treated for some atrial dysrrhythmia. In any case, HR decrease from 105 to100 is not a significant drop. You said it was sinus rhythm. Was it based on Kardia? My honest suggestion is that you contact the Cardiologist to get at least a 12 lead surface ECG while waiting for the appointment, to r/o Atrial flutter with variable conduction or some other dysrrhythmias.

Private Medicine?

by Penguin - 2023-04-29 04:48:18

If you're travelling and are in the UK for 6 months, have you arranged any travel insurance for your medical care?  You don't say whether your appointment with a cardiologist is via private medicine or via the UK NHS? 

A private appointment would likely be sooner and could provide private access to a pacing clinic too. You could also send an email to your US doctor / pacing clinic for advice in the meantime.

I'm unsure of how the NHS operates with temporary care for non UK nationals. Emergency care is provided but I don't know how it works with General Practice. Someone on here will know I'm sure.  

Tachycardia

by Gemita - 2023-04-29 07:09:46

Journeyart, a few questions first please.  May I ask who told you to increase your Sotalol?  Was this on the recommendation of your own doctors in the US?  You should never increase medication dose unless your doctor tells you to do so.  Any change in medication dose can take time to settle and may in fact cause worsening symptoms initially, so this needs to be watched carefully especially with Sotalol which has both beta blocker and antiarrhythmic properties.  Sotalol is a powerful medication.

A heart rate of between 60-100 bpm would be regarded as a normal one, so unless you got symptoms at 105 bpm (like for example breathlessness, chest pain, weakness, fatigue, dizziness) my doctors wouldn’t be particularly concerned.  You should be guided by any adverse symptoms you are getting whether or not to seek urgent advice. 

How are you monitoring your heart rate and rhythm?  I usually check my neck pulse for heart rate and also observe whether I have a regular or an irregular pulse.  Many home monitors can be inaccurate in the presence of an arrhythmia, particularly an irregular one.  I note you say you are in sinus rhythm.

You need external holter monitoring or a pacemaker check to determine what is going on, if anything significant?  In the meantime, if your heart rate is really only around 100 bpm now and you are generally free from symptoms, this would be regarded as a normal heart rate.  I note you are not sleeping and have been lifting heavy objects.  Both would certainly trigger tachycardia events for me!  

A simple pacemaker (without a defibrillator) cannot stop an arrhythmia or reduce a high heart rate, only medication or other treatments can help (like Sotalol).  Pacemaker settings changes may help to stabilise an arrhythmia but a pacemaker cannot cure or prevent an arrhythmia from occurring.  Looking at your activities, I would recommend slowing down, getting plenty of quality sleep, avoiding heavy lifting for a short while to see whether your heart rate reduces naturally (and keeping well hydrated)? 

If you are constantly moving around in the UK it may be difficult to register as a temporary patient with a GP practice but you could perhaps visit a local GP practice for advice?   

Enjoy the UK.  If you ever need urgent help, please visit the nearest A&E department or call 999 for emergency services but waiting times can be horrendous.  Stay safe

Telemedicine

by Lavender - 2023-04-29 11:01:24

Arrange a telemed visit with your USA EP. 

 

Tachycardia

by Journeyart - 2023-04-29 11:11:52

Thanks for all your comments...much appreciated. I just recently found the club...have been living with AF for about 10 years....just not familiar with pacemakers.

I am under Doc care and supervision with meds.

with gratitude....Marcus

telehealth

by Tracey_E - 2023-04-29 11:50:23

I would try to get with your doc at home via telehealth. Can you do a pacer download from where you are? That will give your doctor a better idea what's going on, however they can't make programming changes remotely. 

If your rate is up, the pacer can't really do much. It's a gas pedal, not a brake. 

USA citizens and NHS

by Selwyn - 2023-04-30 12:20:51

The NHS does not cover USA citizens. Whilst ambulance servics and  A&E care is available free of charge, everything else has to be funded by you or your health insurance.

It is unlikely when  seeing a cardiologist privately that the physician would have access to a dedicated pacemaker software/hardware for your PM.  You can always phone that private clinic/consulting rooms and enquire if this is available. Otherwise, you may be disappointed as you will have to have access to a PM clinic and this would be further delay. 

 

 

Pacemaker and tachycardia

by Journeyart - 2023-04-30 12:34:57

Hmmm...interesting that a cardiologist (at Albyn Hospital in Aberdeen) would not have software access to a Medtronic PM. I will confirm before making the two hour trip...thanks for the suggestion.

Yes, I am in contact with US EPs (telehealth)who advise an appointment with a UK cardiologist.

Also, does having a PM preclude the advisability for a cardioversion? If one has a PM, can one still have a cardioversion?

Thanks.

Cardioversion

by Lavender - 2023-04-30 19:17:43

There are a lot of discussions on this site about cardioversions for pacemaker people. 
Go to the top right of the site. Choose the menu. On the left side you will see a magnifying glass. 
It's right under "logout" Hit that and type in cardioversion to read all the discussions. 

You know you're wired when...

You participate in the Pacer Olympics.

Member Quotes

But I think it will make me feel a lot better. My stamina to walk is already better, even right after surgery. They had me walk all around the floor before they would release me. I did so without being exhausted and winded the way I had been.